Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS Birmingham, AL

March 17, 2021Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this areal flood advisory at Mar 17, 2021, 3:28 PM CDT for Dallas County, Perry County, Alabama. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 3:28 PM CDT (20:28 UTC)
Expired
Mar 17, 2021, 5:30 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 104 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS84 KBMX 172028
FLSBMX

Flood Advisory
National Weather Service Birmingham AL
328 PM CDT Wed Mar 17 2021

ALC047-105-172230-
/O.NEW.KBMX.FA.Y.0013.210317T2028Z-210317T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dallas AL-Perry AL-
328 PM CDT Wed Mar 17 2021

The National Weather Service in Birmingham has issued a

* Urban and Small Stream Flood Advisory for...
  Central Perry County in central Alabama...
  West Central Dallas County in south central Alabama...

* Until 530 PM CDT.

* At 328 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding.

Some locations that will experience flooding include...
  Selma, Marion, Marion Junction, Vaiden, Bogue Chitto, Potter 
  Station, Central Mills, Vaiden Field Airport, Suttle, Radford, 
  Perry County Correctional Center, Judson College, Hazen, Safford, 
  Sprott and Selma University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3258 8751 3272 8720 3242 8702 3224 8742
      3226 8744 3227 8744 3227 8745 3226 8746
      3232 8748

$$

75/Linhares

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood advisory went out at Mar 17, 12:42 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 17, 12:42 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Wed Mar 17 2021

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1013 AM CDT Wed Mar 17 2021/

Mesoscale Update:

A relatively long-duration severe weather event is expected across
Central AL today, with at least two waves of severe convective
weather currently forecast. The first wave will include discrete
supercells across the warm sector this afternoon, with the second
wave along/near the advancing cold front later tonight. These waves
will include all modes of severe hazards with the potential of long-
track, strong/violent tornadoes, damaging winds up to 80 mph, and
large hail. Based off of latest guidance and mesoanalysis, we
continue to expect severe weather threats to begin ~1 PM CDT this
afternoon, all of which are threatening to life and property.

Current satellite imagery and mesoanalysis depict a quasi-stationary
frontal boundary draped from near Haleyville to Calera to near
Eufaula. This provided earlier focus for morning showers and
thunderstorms across the area. This activity has drifted northeast
amidst the 50-60 kts of mid-level flow and has mostly exited the
Central AL forecast area. The position of this frontal boundary will
come into play later today as it will act as an enhancement to low-
level shear. Until then, low stratus continues to linger across the
area, but evidence of clearing is already appearing in latest
visible satellite imagery. Locations along and south of US Hwy 80
are already reporting 70-73 degrees with somewhat limited sunshine.

Most 12z guidance is in general agreement for favorable warm sector
destabilization throughout the morning/early afternoon which will
position along and south of the surface front. Confidence in this
has increased since morning convection has exited. Warm, moist
advection should continue across this space whilst insolation allows
MLCAPE to climb to 2,000-2,500 J/kg given somewhat cool temperatures
aloft (-13 C @ 500 mb per KBMX 12z RAOB) and decent mid-level lapse
rates (up to 7 C/km). With ample synoptic forcing stemming from the
stout mid-level shortwave ejecting eastward toward the ArkLaTex this
morning, robust thunderstorm updrafts are ultimately expected. The
abundance of deep-layer shear (50-65 kts eff. bulk shear) will allow
for them to quickly organize and pose aforementioned severe hazards.
Unfortunately, the lack of sufficient capping suggests coverage of
severe convective weather could quickly ramp-up early this
afternoon. This is certainly concerning, in many aspects, given how
prime the lower troposphere appears for strong tornadoes throughout
this time. (0-1 km SRH values of 200-300 m2/s2 and ML LCLs at or
below 750m). The expected batch of discrete supercells will likely
travel east-northeastward at 35-45 mph.

Thereafter, we'll continue to watch environmental trends for the
second wave of severe weather along/near the advancing cold front
after sunset. Despite a diurnal waning SBCAPE, sufficient buoyancy
will collocate with a strengthening/nocturnal low-level jet. This
will act to broaden hodographs and raise low-level shear parameters.
Given a relatively orthogonal orientation of low-level and deep-layer
shear vectors, line-embedded, semi discrete cellular convection still
appears likely. Hence, severe hazards will unfortunately continue
west-to-east across Central AL overnight.

Residents are strongly encouraged to stay weather aware today and
take any warnings very seriously.

40/Sizemore

.LONG TERM...
/Updated at 0355 AM CDT Wed Mar 17 2021/

Thursday night through Tuesday.

This system clears out of the area overnight Thursday night into
Friday morning as the upper low itself pushes through. Behind it
will be a much cooler and eventually drier airmass sets up. Although
it will remain cloudy through Friday with the cold air advection on
the backside of the trough. As high pressure builds in the area to
our north, we may see a backdoor cold front move in from Georgia on
Saturday. Right now will continue with a dry forecast on Saturday
but will monitor trends to see if light rain needs to be added into
the northeast. The dry airmass finally works in by Saturday
night/Sunday as another upper low swings down on the backside of
the trough and brings in a re-enforcing shot of cold air. In fact
will need to monitor for a potential freeze across the north
Saturday night/Sunday morning and again Sunday night/Monday morning.
If the trends continue will need to add this into the HWO tomorrow
night. The next rain maker will move into the region Tuesday as a
low pressure system slides through the Midwest and into the Great
Lakes.

16

&&

.AVIATION...
18Z TAF Discussion.

Scattered thunderstorms will continue across the state through the
afternoon and into early evening. Overnight...a line of strong
thunderstorms will move west to east over the state. Exact timing
and placement of each thunderstorm is too uncertain to include in
TAF...so kept TEMPO mentioned for each site through the morning.
MVFR ceilings will prevail between thunderstorms with at least IFR
visibilities and ceilings when a thunderstorm is over each
airport.

24

&&

.FIRE WEATHER...

Periods of showers and storms are expected through Thursday, with
severe storms likely into the overnight hours. Much cooler
temperatures are expected Thursday and Friday with little or no
rain expected and minimum relative humidity values remaining above
40 percent in most areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  62  43  58  37 / 100  20  10   0  10
Anniston    60  64  44  59  39 / 100  10  10   0  10
Birmingham  58  59  46  57  41 / 100  10  10   0  10
Tuscaloosa  56  58  44  59  42 / 100  10   0   0   0
Calera      59  59  45  57  41 / 100  10   0   0   0
Auburn      64  66  46  60  42 /  90  40   0   0  10
Montgomery  64  67  46  62  44 /  80  10   0   0   0
Troy        65  70  46  63  45 /  90  30   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 17, 10:35 AM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1035 AM CDT Wed Mar 17 2021

ALZ011>015-017>050-181845-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1035 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A severe weather outbreak is expected this afternoon into early
Thursday morning across all of Central Alabama. Threats include
strong long track tornadoes, large hail up to tennis ball size, and
damaging winds up to 80 mph. Residents are strongly encouraged to
stay weather aware today and overnight tonight. Take warnings very
seriously.

Locally heavy rainfall may cause minor flooding of poor drainage
areas through the overnight hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is forecast along portions of the Black Warrior River
beginning Thursday night. Please see the latest flood statements for
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight and into the pre dawn hours on Thursday. Please
follow all local, state, and CDC guidelines in regards to travel.

In the hours before

Local storm report, Mar 17, 2:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             GORDO                   33.32N 87.90W
03/17/2021  E2.75 INCH       PICKENS            AL   PUBLIC

            BASEBALL AND GOLFBALL SIZE HAIL IN GORDO.
            RELAYED THROUGH SOCIAL MEDIA PICTURES.

&&

MAL
Local storm report, Mar 17, 2:12 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TORNADO          4 W HIGGINS FERRY PARK  32.85N 86.52W
03/17/2021                   CHILTON            AL   STORM CHASER

            TORNADO REPORTED ON THE GROUND AND CAUSING
            DAMAGE EAST OF CLANTON ON HIGHWAY 491. RADAR
            ALSO HAD A TDS AT THIS LOCATION.

&&

MAL
Local storm report, Mar 17, 2:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND DMG     BLUFFPORT               32.59N 88.12W
03/17/2021                   SUMTER             AL   FIRE DEPT/RESCUE

            SEVERAL TREES WERE BLOWN DOWN AND AT LEAST 4
            STRUCTURES WERE DAMAGED IN BLUFFPORT. DAMAGE
            WAS REPORTED AT HIGHWAY 21 AND VALLEY ROAD.
            POSSIBLE TORNADO.

&&

MAL
Local storm report, Mar 17, 2:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          3 WSW MILLER STEAM PLAN 33.62N 87.11W
03/17/2021                   JEFFERSON          AL   EMERGENCY MNGR

            TORNADO REPORTED BY EMERGENCY MANAGEMENT
            NEAR BIRMINGPORT.

&&

MAL
Local storm report, Mar 17, 2:38 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          1 SSW STEWARTVILLE      33.07N 86.25W
03/17/2021                   COOSA              AL   PUBLIC

            TORNADO LIKELY FROM TDS ON LOCAL RADAR NEAR
            WEOGUFKA.

&&

MAL
Local storm report, Mar 17, 3:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          1 E MOUND STATE PARK    33.00N 87.62W
03/17/2021                   HALE               AL   EMERGENCY MNGR

            ROOF DAMAGE TO A NUMBER OF HOUSES IN THE
            CITY ON BOTH SIDES OF THE COUNTY LINE.
            SEVERAL BUSINESSES DAMAGED IN MOUNDVILLE.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:59 PM CDTSpecial Weather StatementBMXSumter46 min
Mar 16, 10:11 PM CDTSevere Thunderstorm WarningBMXSumter24 min
Mar 16, 10:38 PM CDTSpecial Weather StatementBMXHale37 min
Mar 17, 1:27 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 22 more6 hr
Mar 17, 11:18 AM CDTSpecial Weather StatementBMXJefferson27 min
Mar 17, 12:13 PM CDTTornado WarningBMXDallas47 min
Mar 17, 12:19 PM CDTAreal Flood AdvisoryBMXJefferson, Tuscaloosa2 hr
Mar 17, 12:21 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion25 min
Mar 17, 12:41 PM CDTTornado WarningBMXAutauga64 min
Mar 17, 12:59 PM CDTTornado WarningBMXGreene, Sumter61 min
Mar 17, 1:18 PM CDTTornado WarningBMXAutauga, Chilton, Elmore57 min
Mar 17, 1:40 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa28 min
Mar 17, 1:52 PM CDTTornado WarningBMXGreene, Hale, Marengo, Sumter41 min
Mar 17, 1:58 PM CDTTornado WarningBMXMarengo62 min
Mar 17, 1:59 PM CDTTornado WarningBMXGreene, Hale46 min
Mar 17, 2:02 PM CDTTornado Warning Tornado observedBMXChilton, Coosa58 min
Mar 17, 2:09 PM CDTTornado WarningBMXMarengo66 min
Mar 17, 2:14 PM CDTTornado WarningBMXJefferson, Walker61 min
Mar 17, 2:20 PM CDTTornado Warning Tornado observedBMXTuscaloosa40 min
Mar 17, 2:33 PM CDTTornado Warning Tornado observedBMXClay, Coosa, Talladega42 min
Mar 17, 2:44 PM CDTFlash Flood WarningBMXHale, Marengo, Perry2 hr
Mar 17, 2:47 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa2 hr
Mar 17, 2:48 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker2 hr
Mar 17, 2:48 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston2 hr
Mar 17, 2:51 PM CDTFlash Flood WarningBMXJefferson2 hr
Mar 17, 2:53 PM CDTTornado Warning Tornado observedBMXTuscaloosa52 min
Mar 17, 2:54 PM CDTTornado WarningBMXDallas, Marengo, Perry66 min
Mar 17, 2:58 PM CDTTornado WarningBMXBlount, Jefferson34 min
Mar 17, 3:21 PM CDTTornado WarningBMXTuscaloosa54 min
Mar 17, 3:25 PM CDTFlash Flood WarningBMXTuscaloosa2 hr
Mar 17, 3:34 PM CDTTornado Warning Tornado observedBMXJefferson, Walker56 min
Mar 17, 3:37 PM CDTTornado WarningBMXMarengo38 min
Mar 17, 3:58 PM CDTTornado Warning Tornado observedBMXJefferson47 min
Mar 17, 3:58 PM CDTTornado WarningBMXDallas, Perry47 min
Mar 17, 4:12 PM CDTTornado WarningBMXDallas48 min
Mar 17, 4:28 PM CDTTornado Warning Tornado observedBMXMarengo62 min
Mar 17, 4:36 PM CDTTornado Warning Tornado observedBMXJefferson54 min
Mar 17, 4:40 PM CDTTornado WarningBMXAutauga50 min
Mar 17, 4:43 PM CDTTornado WarningBMXDallas, Perry47 min
Mar 17, 5:00 PM CDTTornado WarningBMXChilton60 min
Mar 17, 5:09 PM CDTAreal Flood AdvisoryBMXJefferson111 min
Mar 17, 5:15 PM CDTTornado WarningBMXChilton60 min
Mar 17, 5:16 PM CDTTornado Warning Tornado observedBMXBlount44 min
Mar 17, 5:23 PM CDTTornado WarningBMXDallas, Marengo, Perry67 min
Mar 17, 5:26 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas, Hale, Marengo, Perry and 1 more3 hr
Mar 17, 5:41 PM CDTTornado WarningBMXMarengo23 min
Mar 17, 5:42 PM CDTTornado WarningBMXChilton, Coosa, Shelby, Talladega48 min
Mar 17, 5:48 PM CDTTornado WarningBMXBlount42 min
Mar 17, 5:56 PM CDTAreal Flood AdvisoryBMXWalker, Winston44 min
Mar 17, 6:09 PM CDTTornado WarningBMXChilton, Coosa, Shelby, Talladega13 min
Mar 17, 6:40 PM CDTFlash Flood WarningBMXWalker, Winston3 hr
Mar 17, 6:48 PM CDTTornado WarningBMXDallas42 min

Nearby

Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.